Alert archive / Hawaii / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 6, 2010, 11:13 PM HST for Honolulu County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2010, 11:13 PM HST (09:13 UTC)
- Expired
- Apr 7, 2010, 6:52 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704
WGHW50 PHFO 070913
FFWHFO
HIC003-071200-
/O.NEW.PHFO.FF.W.0003.100407T0913Z-100407T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1113 PM HST TUE APR 6 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS RE-ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 200 AM HST
* AT 1100 PM HST...RADAR SHOWED EXTREMELY HEAVY RAIN CONTINUING OVER
THE KOOLAU MOUNTAINS...WITH SOME RAINFALL SPREADING WESTWARD TO
COMMUNITIES IN CENTRAL AND NORTHERN OAHU. WITH THE HEAVY RAIN
STATIONARY OVER THE KOOLAUS...ALL STREAMS EMANATING FROM THE
KOOLAUS WILL CONTINUE TO BE AT RISK OF OVERRUNNING THEIR BANKS
TONIGHT.
* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE
BAY TO KAAAWA TO KANEOHE...CENTRAL OAHU COMMUNITIES FROM WHITMORE
TO MILILANI...AND NORTH SHORE COMMUNITIES FROM TURTLE BAY TO
HALEIWA. STREAM LEVELS ON THE TOWN SIDE OF OAHU ARE ALSO
ELEVATED...AND INCLUDE BOTH THE HALAWA AND MOANALUA STREAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
2126 15801
$$
BIRCHARD4 follow-up statements
128
WGHW70 PHFO 071036
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1236 AM HST WED APR 7 2010
HIC003-071200-
/O.CON.PHFO.FF.W.0003.000000T0000Z-100407T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
1236 AM HST WED APR 7 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL AT LEAST 200 AM HST...
TORRENTIAL RAIN CONTINUES TO DEVELOP OVER THE KOOLAU RANGE ON
OAHU...WITH HEAVY SHOWERS THEN SPREADING WESTWARD TO COMMUNITIES
FROM FORT SHAFTER TO AIEA TO MILILANI TO WHITMORE TO HALEIWA.
WITH THE HEAVY RAIN STATIONARY OVER THE WINDWARD MOUNTAINS...ALL
STREAMS EMANATING FROM THE KOOLAUS WILL CONTINUE TO BE AT RISK OF
OVERRUNNING THEIR BANKS TONIGHT. LOCATIONS IN THE WARNING INCLUDE
WINDWARD COMMUNITIES FROM TURTLE BAY TO KAAAWA TO KANEOHE...CENTRAL
OAHU COMMUNITIES FROM WHITMORE TO MILILANI...AND NORTH SHORE
COMMUNITIES FROM TURTLE BAY TO HALEIWA. STREAM LEVELS ON THE TOWN
SIDE OF OAHU ARE ALSO ELEVATED...WITH THE HALAWA...MOANALUA AND
KALIHI STREAMS RUNNING VERY HIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY IF YOU ARE NEAR FLOOD PRONE AREAS.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
2126 15801
$$
BIRCHARD846
WGHW50 PHFO 071156
FFWHFO
HIC003-071500-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-100407T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
156 AM HST WED APR 7 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 500 AM HST
* AT 150 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER THE
KOOLAU MOUNTAINS...WITH SOME RAINFALL SPREADING WESTWARD TO
COMMUNITIES IN CENTRAL AND NORTHERN OAHU. THE PERSISTENT HEAVY
RAIN IS SHOWING SIGNS OF WEAKENING AND DECREASING IN AREA...BUT
STREAM LEVELS WILL REMAIN DANGEROUSLY HIGH UNTIL THE RAIN STOPS.
* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE
BAY TO KAAAWA TO KANEOHE...CENTRAL OAHU COMMUNITIES FROM WHITMORE
TO MILILANI...AND NORTH SHORE COMMUNITIES FROM TURTLE BAY TO
HALEIWA. WITH THE HEAVY RAIN STATIONARY OVER THE KOOLAUS...ALL
STREAMS EMANATING FROM THE KOOLAUS WILL CONTINUE TO BE AT RISK OF
OVERRUNNING THEIR BANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
2126 15801
$$
BIRCHARD787
WGHW50 PHFO 071449
FFWHFO
HIC003-071800-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-100407T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
449 AM HST WED APR 7 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 800 AM HST
* AT 445 AM HST...RADAR AND RAIN GAGES INDICATED THAT MODERATE TO
HEAVY RAIN CONTINUED OVER THE KOOLAU MOUNTAINS...WITH MOST OF THE
RAINFALL NOW REMAINING OVER...AND EAST OF THE KOOLAUS.
* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE
BAY TO KAAAWA TO KANEOHE...AND NORTH SHORE COMMUNITIES FROM
TURTLE BAY TO PUPUKEA. HOWEVER...WITH THE HEAVY RAIN NEARLY
STATIONARY OVER THE KOOLAUS...ALL STREAMS EMANATING FROM THE
KOOLAUS WILL CONTINUE TO BE AT RISK OF OVERRUNNING THEIR BANKS
THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
2126 15801
$$
BIRCHARD414
WGHW70 PHFO 071652
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
652 AM HST WED APR 7 2010
HIC003-071658-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-100407T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
652 AM HST WED APR 7 2010
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE BEGUN
TO WEAKEN AND MOVE OFFSHORE OVER THE PAST HOUR SO THE FLASH FLOOD
WARNING IS CANCELLED.
LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
2126 15801
$$
FOSTER/DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 8:30 PM HST, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 6, 8:30 PM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE APR 6 2010 .SYNOPSIS... TRADE WINDS WILL DIMINISH GRADUALLY THROUGH THURSDAY MORNING AS PRESSURE TO THE NORTH WEAKENS...BUT BOTH WILL REBUILD FROM LATE THURSDAY INTO THE WEEKEND. A MOIST AIR MASS UPWIND OF THE STATE... AND COLD AIR IN THE MIDDLE ATMOSPHERE...WILL KEEP CONDITIONS ON THE SHOWERY SIDE OF AVERAGE THROUGH THE FORECAST PERIOD. && .DISCUSSION... SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED LIGHT TRADE WINDS...WITH SEA BREEZES SNEAKING IN LOCALLY. THE AIR MASS WAS QUITE MOIST UNDER A VERY HIGH INVERSION. NOT SURPRISINGLY... CONSIDERABLE SHOWER ACTIVITY DEVELOPED AROUND THE STATE...ESPECIALLY OVER THE KOOLAU RANGE ON OAHU...WHERE TRADE WIND SHOWERS ENHANCED FURTHER INTO TOWERING CUMULI AND POSSIBLE THUNDERSTORMS OVER THE RIDGE CRESTS. ALOFT...A SERIES OF WEAK TROUGHS ERODED THE LAST REMNANTS OF A DIRTY RIDGE OVER THE STATE. A MORE SUBSTANTIAL MID-LEVEL TROUGH DEEPENED TO THE NORTHWEST...AND CLOUD MOTIONS UNDER THIS FEATURE SUGGESTED THAT THE LOW MAY HAVE BEEN DEEPENING TOWARDS THE SURFACE. GUIDANCE STILL AGREES IN PREDICTING THE MID-LEVEL TROUGH TO REPLACE THE RIDGE OVER THE STATE TONIGHT...FURTHER WEAKENING THE SUBTROPICAL RIDGE NEAR THE SURFACE AS WELL BY REDUCING SUBSIDENCE. THUS...THE DOWNWARD TREND IN TRADE-WIND SPEEDS CAN BE EXPECTED TO CONTINUE THROUGH WEDNESDAY NIGHT OR THURSDAY MORNING. ALTHOUGH OROGRAPHIC FORCING WILL STAY REDUCED WITH THE WIND SPEED... CONDITIONS WILL REMAIN ON THE SHOWERY SIDE OF USUAL AS THE MID-LEVEL LOW AND ITS COLD POOL DESTABILIZE THE ATMOSPHERE. GUIDANCE ALSO FORECASTS PRECIPITABLE WATER VALUES TO REMAIN HIGH...PROBABLY AS A COMBINATION BOTH OF CONVERGENCE AND A MOIST AIR MASS UPWIND OF THE STATE. WITH LIGHTER TRADES...THE DIURNAL CIRCULATIONS THAT AROSE TODAY WILL REMAIN IMPORTANT...KEEPING SOME OF THE HEAVIER SHOWER ACTIVITY OVER HIGHER TERRAIN INLAND RATHER THAN ALONG WINDWARD SLOPES. ALTHOUGH THE COLD POOL ASSOCIATED WITH THE LOW LIKELY WILL INCLUDE TEMPERATURES BELOW THE OFTEN-CRITICAL VALUE OF -10 CELSIUS...LOCAL TOOLS FOR PREDICTING THUNDERSTORMS SUGGEST THAT MOST DEEP CONVECTION WILL REMAIN OFFSHORE NORTH OF THE STATE. FROM THURSDAY INTO FRIDAY...GUIDANCE AGREES THAT MASSIVE RIDGING ALOFT WILL BUILD IN AGAIN FROM THE WEST...DISPLACING THE TROUGH OVER THE STATE TO THE SOUTHEAST. THE INCREASED SUBSIDENCE FROM ALOFT WILL HELP THE SUBTROPICAL RIDGE TO RECOVER AS WELL...STARTING A SUSTAINED INCREASE IN TRADE WIND SPEED INTO THE WEEKEND. HOWEVER...RECENT GUIDANCE EXPECTS THE TRADE WINDS TO PEAK AT A LOWER SPEED THAN EARLIER RUNS DID. WHILE DISPLACED AND WEAKENED...THE TROUGH ALOFT WILL PERSIST TO THE SOUTHEAST OF THE STATE...BOOSTING SHOWER DEVELOPMENT UPWIND OF THE ISLANDS. THUS...THE SECOND HALF OF THE FORECAST PERIOD CAN BE DESCRIBED SUCCINCTLY AS BEING DOMINATED BY WET TRADES. && .MARINE... A SERIES OF SMALL NORTHWEST AND SOUTH SWELLS WILL ARRIVE THROUGH THE FORECAST PERIOD...BUT SURF HEIGHTS ARE EXPECTED TO REMAIN WELL BELOW ADVISORY LEVELS. A SMALL CRAFT ADVISORY MAY BE NEEDED BY THURSDAY IN THE WINDIER ZONES AS TRADE WINDS INCREASE. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:28 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 6, 8:23 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 7, 8:10 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 31 hr |
| Apr 7, 9:28 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Apr 7, 11:30 AM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.